Seizures - This past september I was in the hospital a week to try to get my siezures back under control, I missed on dose of Keppra xr and woke up early that morning having lost my bodily functions. The Neurologist added Depakote xr back to my regime and now I have the shakes in my hands like a type of palsy. Is this normal and can it become a permanent issue???
Depakote has given me the shakes in my hand, is this normal and will it go away?
Question posted by Lizardoli on 5 Dec 2010
Last updated on 8 January 2014 by snieg
I am currently taking 2000mg of Depakote for a seizure disorder. I also have intermittent hand tremors. At times, they are so bad I cannot hold silverware or a pen. I will spill my glass of beverage. It is a known side effect of the medication, I deal with it as Depakote has been the only medication that controls my sezures... so shaking hands vs. seizures. I deal with the shakes.
To be honest with you, yes you will continue to have the hand shakes - but actually it depends on your dosage. While I was on 750mgs for bipolar, I did have the shakes pretty bad; but on a lower dosage of 500mg, while initially they were still shaking, now it is barely noticeable, if at all. And no, it is not a permanent issue whatsoever. After taking the drug for six years, I quit it for a year, and instantly the tremors stopped. So I don't think that you have to worry remotely about it becoming a permanent thing like palsy. Only suggestion here is to let the doctor know that this is bothering you, and if it would be possible to lower the dose to a point whereby it doesn't really happen. I know it is embarrassing and can sometimes make hand coordination difficult, but ultimately it is a very effective drug for my condition anyway. Good luck and try not to worry!
My husband recently had his Depakote dose increased to 1000 in the morning and 1000 in the evening. The shakes or tremors in his hand became so bad he couldn't feed himself or even drink a glass of liquid without spilling it everywhere. He didn't have the shakes at a lower dose of the medicine. His doctor lowered the dose to 500 in the morning and 1000 in the evening. The shakes have continued. They have not got any better and he has become very frustrated. Since they come and go, he doesn't seem to have the shakes while actually at the doctors office so the doctor doesn't realize how bad it is but like I say, it's so bad he can't feed himself. WE have decided we're going to lower his dose ourselves and hope this will help this situation.
Tremor or twitching is a known side effect of Depakote. Unfortunately the side effect will persist while you are on the medication. Please discuss with your doctor.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.